Any experiences of Seroquel as prn?

Discussion in 'Parent Emeritus' started by SuZir, Nov 11, 2014.

  1. SuZir

    SuZir Well-Known Member

    Seroquel was added to difficult child's medications during his hospital stay for anxiety and sleep. Very low dose, 25 mg, at evenings. Really makes him sleep and helps with anxiety also. First he felt really doped up and tired and was also very slow and out of it, but how much of that was actually Seroquel, how much were still the after effect of heavy duty, heavy dose anti-psychotics they first injected into him in case if it would had been psychotic break and how much was just after effects of mental crisis. Who knows? Currently he is quite out of it 6 to 8 hours after taking the pill, but feels okay at the morning.

    Problem is, that now that he is soon heading back to his real life (he absolutely declined our proposition of taking the season off and concentrating on getting healthy), taking medication like that every night will be an issue. After away games they are often back home some time middle of the night and they again have to be back around 9 a.m. So he couldn't take a medication when he gets to bed and neither could he take it right after the game, because while they of course try to sleep at the bus, he needs to also wake up when they get home, get his stuff to right places and drive home. Not possible if he has taken Seroquel few hours earlier.

    His new psychiatrist (we were able to find him one from private side, thanks to his godmother getting him around gatekeepers) said to him that people do use Seroquel prn and for some it works fine. For some it may cause withdrawal symptoms even in small doses. Well, I guess difficult child just has to try, but do any of you have experiences with this medication either yourself or with your kids?

    According difficult child the new psychiatrist didn't make any other medication changes at this point and wants to wait and see how changes made at the hospital will look after couple months, but strongly recommended difficult child getting back to exposure therapy or at least finding stable provider for supportive therapy. We will see.

    At least we accomplished getting him a stable provider in psychiatrist wise, we hope. And even got a double 'long' time (hour and half face time and half an hour paper work time) for the first appointment so they actually had time to go through difficult child's file. It always feels little hazardous, when psychiatrist sees a patient for 20 minutes or half an hour, reads maybe the latest page from the file and then changes every medication etc. to another. difficult child is booked to next psychiatrist appointment during Christmas and if medications need to be changes they will then.
     
    Last edited: Feb 1, 2015
  2. in a daze

    in a daze Well-Known Member

    My son was on Seroquel at one point and he had a really hard time getting up in the morning. I think it was more than 25 mg, however. I think that's a really small dose, so maybe he will adapt.
     
  3. SuZir

    SuZir Well-Known Member

    For my difficult child the tiredness at the morning seemed to go away quite quickly after he started the medication. He did seem slow and dull for some time, but that really could had been after effects of either other medications or the crisis itself. Difficult to say, because the situation was what it was. Taking that 25 mg every night doesn't seem to cause my difficult child any remarkable adverse side effects, but really does knock him out for the night.

    25 mg is a really low dose and what I do know it is used by many to sleep issues and so on. And I doubt the psychiatrist wouldn't recommend the prn use, if it wouldn't work for some. but that is, how it is with these medications, isn't it? Something works for someone and doesn't for someone else. No way of knowing without trying, I suppose.
     
    Last edited: Feb 1, 2015
Loading...